Iowa, 2014

Dust Devil in Iowa, May 16, 2014

May 16, 2014 · NWS DMX · 1 event in 1 county or zone

A dust devil touched down producing roof damage at a local greenhouse. Overall conditions in the area were benign with mostly cloudy skies, temperatures in the mid 50s and NNW winds at around 10 to 15 mph throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A dust devil touched down producing roof damage at a local greenhouse. Overall conditions in the area were benign with mostly cloudy skies, temperatures in the mid 50s and NNW winds at around 10 to 15 mph throughout the afternoon hours. A weak non-meteorological echo was caught on radar in the area of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 2:26 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 16, 2:26 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT FRI MAY 16 2014

.SYNOPSIS...
ISSUED AT 316 PM CDT FRI MAY 16 2014

HIGH PRESSURE FROM SOUTH SOUTH DAKOTA INTO ALABAMA WILL DRIFT
EATS TONIGHT AND SATURDAY AS LOW PRESSURE DEVELOPS OVER THE
ROCKIES. PATTERN SHIFT WILL TAKE PLACE AS NWLY FLOW GIVES WAY TO
RIDGING ALOFT OVER THE CENTRAL U.S.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 316 PM CDT FRI MAY 16 2014

WEAK HIGH PRESSURE WILL CONTINUE TO PUSH SOUTH ALONG TROUGH ACROSS
IOWA BEHIND RETREATING LOW. LIGHT AND ISOLATED SHOWERS IN EASTERN
CWA WILL QUICKLY PUSH EAST IN THE EARLY EVENING HOURS WITH CLOUDS
ALSO DECREASING AFTER SUNSET. MAIN CONCERN THEN BECOMES OVERNIGHT
LOW TEMPERATURES. WITH LIGHT AND VARIABLE WINDS AND MOSTLY CLEAR
SKIES WITH THE HIGH TO THE WEST...TEMPERATURES WILL DROP QUICKLY.
HAVE LOWERED TEMPERATURES ACROSS THE CWA...GIVEN AMOUNT OF COOLING
LAST NIGHT..WITH TEMPERATURES NEAR RECORD LOWS. HOWEVER...HAVE AGAIN
KEPT TEMPERATURES AT OR ABOVE FREEZING...AS WEAK WAA DOES RETURN
LATE...AND WINDS WILL NOT BE CALM. WILL ISSUE FROST ADVISORY FOR
ENTIRE CWA FOR EARLY MORNING PERIOD.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 316 PM CDT FRI MAY 16 2014

COOL HIGH PRESSURE MOVES TO THE EAST OF IOWA BY SATURDAY NIGHT
WITH THE FLOW TURNING SOUTHERLY IN THE LOW LEVELS. WARM FRONT
DEVELOPING TO THE SOUTH OF IA WILL LIFT NORTH SUNDAY NIGHT AND
MONDAY WITH CONVECTION BEGINNING TO BREAK OUT NORTH OF THE FRONT
LATER SUNDAY NIGHT. FRONTAL BOUNDARY WILL SETTLE INTO IA BY
TUESDAY NIGHT. THIS FRONT WILL BECOME STATIONARY IN THE AREA AND
KEEP THE WEATHER ACTIVE WEATHER WITH MOISTURE POOLING ALONG THE
FRONTAL BOUNDARY. MOS GUIDANCE MAY BE A BIT AGGRESSIVE WITH THE
MAX TEMPS GIVEN THE AMOUNT OF CLOUDS AND WENT A LITTLE BELOW FOR
THE MIDDLE PART OF THE WEEK.

&&

.AVIATION...16/18Z
ISSUED AT 1226 PM CDT FRI MAY 16 2014

CONDITIONS WILL REMAIN VFR THROUGH PERIOD WITH LOW VFR CEILINGS
THROUGH THE AFTERNOON WITH CU ACROSS CENTRAL IOWA. MAY SEE BRIEF
SHRA AT EASTERN SITES...KMCW/KALO IN AFTERNOON. HIGH PRESSURE WILL
PUSH SOUTH OVERNIGHT WITH WINDS BECOMING LIGHT AND VARIABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 7 AM CDT SATURDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SYNOPSIS...MS MAY 14
SHORT TERM...AWB
LONG TERM...MS MAY 14
AVIATION...AWB
Hazardous weather outlook, May 16, 2:39 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT FRI MAY 16 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
339 PM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FROST ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN LATE SUNDAY NIGHT THROUGH TUESDAY AND
AGAIN WEDNESDAY NIGHT AND THURSDAY. A FEW SEVERE STORMS MAY OCCUR
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Polk

When
May 16, 3:38 PM CST
Where
Polk County, 1.42 mi SSE of Saydell
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.652, -93.606

Roof damage with broken panels was reported to 3 greenhouses with swirling wind/dirt reported in the area.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512024.